• Dear Guest, if you are new here please "sign up" at the top if you'd like to post messages. And if you have used this forum before note we upgraded to new forum software and couldn't transfer the passwords. To get into your account, click on the "log in" button, then click on "Forgot your password?" and reset your password. All previous posts were safely transferred to the new system but custom avatars and private messages unfortunately didn't get moved over. The upside is a newer, simpler, friendly forum.

5-HTP taking too much maybe?

#1
I started adding in the 5-HTP in addition to the St.Johns Wart and Fish Oil and Multi-Vitamin yesterday. Today is day TWO......150 mg a day, I take 50 in the morning, 50 at lunch and 50 at night. What I find VERY strange is TODAY I felt anxiety for the first time in MANY days......Im hoping it has nothing to do with the 5-HTP?? I'm going to give it a few more days and if it continues STOP taking it. I've been feeling a lot better with very little anxiety and Im wondering if the 5-HTP in addition to the St.Johns Wart and Fish Oil is too much? Maybe I should take LESS 5-HTP? It's so hard because every website gives different suggestions as to the amount you should take. Maybe I should take only 100 mg a day? I felt a lot of Anxiety for the past 7 hours or so, had to take 2 Valerian Root and felt a little bit better, but not much. I have that "I'm not going to be able to sleep" feeling and I just feel anxiety and nervous and somewhat depressed. Besides feeling Anxiety I feel NO other side effects from the 5-HTP except a slight headache. It hasn't calmed me down like it says it should, hasn't made me sleepy or tired. Any advice would be greatly appreciated!
 

cdwarrior

Regular Member
#2
Might be a bit much. I'd read the typical dosage was 50-100mg. I only take 50mg myself. I tried to take 100mg for a short while and it seemed I was more irritable, although I couldn't be certain it was the 5-HTP since I didn't stay at 100mg long enough to see if it would pass.
 
#3
I think that is maybe too much to start out with. You should try taking 50mg a day for a week and see how you feel. Then if you feel you should take more, move on up to 100 mg. Your body needs to adjust to the amount of 5-htp your taking, and 150mg could take a couple of weeks for your body to get used to it. I was taking 50mg of 5-htp a day at noon, after 5 days I moved up to 100mg, still taking it once a day at noon. I also take fish oil, b-vitamins, magnesium, sometimes valerian. I have taken St.John's Wort before, and wanted to see how 5-htp would do alone. Today I feel good. I think that 5-htp is as good a supplement as St.John's Wort.
 
#4
Thank You BOTH for your advice. Whats VERY interesting IS I have noticed today I have been FEELING very irritable. Maybe because for the past 3 days I cut myself down to 50 mg of the 5-HTP, which I plan on staying at like you suggested. Maybe I feel this way because of the jump down from 150 mg to 50? I agree, I think 50 is good to start at for awhile. 150 might have been way too much for my body considering Im also taking the St.Johns Wart, 900 mg a day which so far seems to be working pretty well for me. I've been doing MUCH better Anxiety Wise . So I'm definitly going to stay at the 50 mg of 5-HTP and if I can stay at that dosage, I will. I read in a few places that with 5-HTP less can be better then a higher dosage. I've been taking it at night now, about an hour or so before bed. It doesn't seem to make me tired but I take Tylenol PM for that:smile:. Thank you SO much for your help!!!
 
#5
Ive only been on 5-htp for a week, I took 50mg in the morning then a couple days later went up to 50 morning and night, bad idea, had terrible anxiety all night. Im back to 50mg now no probs. Wondering how long it will be before the old serotonin levels rise up and make me feel great.
 
#6
I was taking 50mg for 4 weeks and felt I needed to go up to 100mg, but it wasn't any better. I actually felt worse. I went back down to 50mg, and thought that since I still had anxiety that it didn't work for me. Then I decided to take only 25mg by empting out half of a 50mg pill, and it seemed to make a big difference as it started to work well. Apparently I needed only 25mg a day.
 

analea21

Senior Member
#7
After taking 5-HTP for two weeks, I learned that taking anything above 50mg makes me anxious. I barely had any issues with anxiety this whole summer, so I know it was 5-HTP. So, even though I still am waking up a little anxious, I feel the best at 50mg. At 25mg, I felt like my mood wasn't as good. I don't feel weepy anymore and I have started to think that 5-HTP is going to work.

BTW, I don't take it before bedtime because, at this point, it doesn't calm me. Yet, as people have posted, it takes time for our bodies to adjust to it.

[Hang in there everyone! It's so hard to face such dark emotions, but we'll get through it...even if it means going back on SSRI's until we figure this stuff out. We're still living and breathing, regardless of how we feel.]
 
#8
I take it back

I went back to my 50mg and had an absolute hellish night, palpitations, sweating, buzzing, anxiety all night. I had to spend the whole day in bed and took a lorazapan which didnt make any difference. I just lay there feeling sick all day.

Ive heard 5-htp lasts for about 90mins, I cannot believe this. It apparently also raises cortisol. and I dont need that, I give myself plenty throughout the day. I wish I could stop the fight/flight response that comes over me all the day. I realy dont want to go back on meds as I have only just started to lose the weight after 2 years off paxil.
 

laurie_lu

Regular Member
#9
You might be experiencing Seritonin Syndrome due to combining St. Johns Wort and 5-HTP. You've got too much Seritonin floating around in you and it's causing these side effects.
 
#10
cinderella;4353 said:
I went back to my 50mg and had an absolute hellish night, palpitations, sweating, buzzing, anxiety all night. I had to spend the whole day in bed and took a lorazapan which didnt make any difference. I just lay there feeling sick all day.

Ive heard 5-htp lasts for about 90mins, I cannot believe this. It apparently also raises cortisol. and I dont need that, I give myself plenty throughout the day. I wish I could stop the fight/flight response that comes over me all the day. I realy dont want to go back on meds as I have only just started to lose the weight after 2 years off paxil.
~~~~~~~~~~~~~~~~~~

--I don't think you're supposed to combine 5-HTP with lorazapan (isn't it prescription for anxiety?). If you have anxiety, either use Kava, Valerian Root, or Passion Flower (something natural). Some people try to combine it with prescription, but we're recomended not to. This is especially important when we're first starting out.

--Also, if you're taking too much anti-anxiety medicine, it can have the opposite effect. I was so anxious and took too much (didn't know I couldn't do this), and I was flying through the roof.
 
#11
I stopped using the sjw and started the 5htp the next day, I didnt really feel sjw made much difference so didnt think about overloading. When I was on paxil I also took 1 lorazapan each day under doctors instruction so I guessed this was ok. I took the lorazapan because even though I did feel mildly calm I knew that 5htp also raises cortisol and i wanted to keep that down as that the worst effect I have all the fight flight adrenal stuff.
 
#13
The pharmacist I talked to today said to not mix 5htp with SJW ,and in fact to give yourself a few weeks to get off the sjw before beginning 5htp go make sure the wort is out of your system. You're probably overdosing your brain with seratonin.
 
#14
If I had plenty of serotonin wouldnt I have felt quite a bit better, I was on it for about 5 weeks, I dont think its very helpful with the fight/flight response. Im ok now that I have dropped 5-htp Im too scared of it

RE cortisol this is just one site you need to scroll down a fair bit. Just punch in 5-htp cortisol in google and you will find other stuff.

http://www.1fast400.com/i60_5-HTP.html
 
#15
When we have too much seratonin, we can get the same symptoms that we have when we have too little. It's all about balance. So, it seems like your body was being overloaded with seratonin.

Also, it is fine to take Lozapram with Paxil because these anti-anxiety drugs have been tested with SSRI's, but not with herbal supplements like SJW or 50-HTP. Combining herbs with pharmaceuticals is dangerous, unless you have consulted a physician.

I was taking 5-HTP alone, and it made me anxious because of the increase in seratonin. Yet, after I adjusted to it, it gave me the calming effect I need for anxiety. So, it makes sense that if you had both SJW and 5-HTP, your seratonin level was too high.
 
#16
If my serotonin was high prior to using 5htp wouldnt I have felt better? I think there are different degrees of anxiety, I find all those valerian things are ok for mild tension but none of that stuff works for the panic attack type anxiety that I get...... palps, sweating, cortisol rush, reflux, sore tight muscles. Im thinking only meds are gonna help me and I
dont want to go back there again. I got so fat, but they did work.
 
Top